Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 28, NWS Pendleton, OR

October 24, 2016Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Oct 24, 2016, 2:38 AM PDT for Union County, Oregon. It took effect at Oct 24, 2016, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2016, 2:38 AM PDT (09:38 UTC)
In effect from
Oct 24, 2016, 11:00 AM PDT
Expired
Oct 24, 2016, 6:37 PM PDT
In force
8 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2879 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS76 KPDT 240938
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
238 AM PDT MON OCT 24 2016

ORZ049-242200-
/O.NEW.KPDT.WI.Y.0028.161024T1800Z-161025T0300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
238 AM PDT MON OCT 24 2016

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...SOUTH WINDS WILL INCREASE THIS MORNING BECOMING GUSTY
  THIS AFTERNOON AND EVENING. WINDS WILL DECREASE OVERNIGHT. 

* IMPACTS...STRONG WINDS IMPACTING INTERSTATE 84 THROUGH THE
  GRANDE RONDE VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
625 
WWUS76 KPDT 241612
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
912 AM PDT MON OCT 24 2016

...LOCALLY WINDY IN THE SOUTHERN GRANDE RONDE VALLEY...

.AN APPROACHING COLD FRONT WILL INCREASE SOUTHERLY WINDS IN THE
EXTREME SOUTHERN PORTION OF THE GRANDE RONDE VALLEY THIS AFTERNOON
AND EVENING.

ORZ049-242300-
/O.CON.KPDT.WI.Y.0028.161024T1800Z-161025T0300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
912 AM PDT MON OCT 24 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...SOUTH 30 TO 35 MPH WITH GUSTS AROUND 45 MPH MAINLY
  SOUTH OF HIGHWAY 203.

* TIMING...SOUTH WINDS WILL INCREASE THROUGH THE DAY BECOMING
  GUSTY THIS AFTERNOON AND EVENING. WINDS WILL DECREASE OVERNIGHT.

* IMPACTS...WINDS IMPACTING TRAVEL ON INTERSTATE 84 SOUTH OF EXIT
  265 TO THE MOUTH OF LADD CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
204 
WWUS76 KPDT 242138
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
238 PM PDT MON OCT 24 2016

...LOCALLY WINDY IN THE SOUTHERN GRANDE RONDE VALLEY...

.AN APPROACHING COLD FRONT WILL INCREASE SOUTHERLY WINDS IN THE
EXTREME SOUTHERN PORTION OF THE GRANDE RONDE VALLEY THROUGH THIS
EVENING.

ORZ049-250300-
/O.CON.KPDT.WI.Y.0028.000000T0000Z-161025T0300Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE
238 PM PDT MON OCT 24 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...SOUTH WINDS WILL CONTINUE THROUGH THE EVENING THEN WINDS
  WILL DECREASE OVERNIGHT.

* IMPACTS...WINDS IMPACTING TRAVEL ON INTERSTATE 84 SOUTH OF 
  EXIT 265 TO THE MOUTH OF LADD CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
259 
WWUS76 KPDT 250137
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
637 PM PDT MON OCT 24 2016

ORZ049-250245-
/O.CAN.KPDT.WI.Y.0028.000000T0000Z-161025T0300Z/
GRANDE RONDE VALLEY-
637 PM PDT MON OCT 24 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY FOR THE GRANDE RONDE VALLEY.

WINDS HAVE DIMINISHED AND WILL BE OUT OF THE SOUTH AT 10 TO 20
MPH WITH GUSTS TO 30 MPH THROUGH THE REMAINDER OF THE EVENING.
WINDS WILL DECREASE TO 5 TO 15 MPH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Oct 24, 2:15 AM PDT, 23 minutes earlier.

Area forecast discussion, Oct 24, 2:15 AM PDT, 23 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
215 AM PDT MON OCT 24 2016

.SHORT TERM...Today through Wednesday night. Deep surface low
moving northward today just off the Oregon and Washington coast.
Southerly flow aloft with satellite showing mostly cloudy skies
for today. Cold front with this system will slowly move inland
today and could bring some rain to the Cascades and east slopes
later this afternoon. Temperature cross sections indicate plenty
of warm air aloft. With some mixing down of this warmer air during
the day should see high temps into the 60s for many locations.
Stronger winds aloft and surface gradients will result in breezy
to windy conditions for Central and northeast Oregon later today.
The cold front will cross the forecast area tonight with a period
of rain and breezy conditions. A break in the weather Tuesday as
this low moves off to the north and another begins to approach
from the southwest. Other than a few lingering showers over the
mountains should be a partly to mostly cloudy day with mild temps
and lighter winds. Another surface low will track northward off
the coast Wednesday similar to todays system. A warm front will
move through the region with cloudy skies and rain late Tue night
into Wed. After a brief break the cold front will move through Wed
night with additional rain. 94

.LONG TERM...Thursday through Sunday...Medium range models in
general agreement with low pressure pinwheeling offshore the
WA/OR coast...with periodic shortwave troughs rotating east
across the Pacific Northwest. With ECMWF/GFS differing somewhat
on timing of the particular waves...will retain high enc chance
to likely PoPs for the Cascade east slopes...with chance PoPs for
the eastern mountains...and mainly slight chance to low end chance
PoPs for the lowest elevations. High temperatures will be near to
slightly above normal...with low temperatures about 5 degrees above
normal.

&&

.AVIATION...12Z TAFs...VFR conditions will generally prevail for the
next 24 hours. Some MVFR/local IFR visibility will be possible at
PDT til 13-15Z...and patchy low clouds with IFR possible at RDM.
Otherwise mainly high level clouds will prevail through this
morning...with clouds lowering and thickening this aftn as a frontal
boundary approaches. Rain will move east from the Cascade east
slopes by late afternoon...and will use prevailing -RA for
DLS/RDM/BDN prior to 00Z. Further east...expect coverage to be a bit
more limited so will use mainly VCSH for the other TAF sites 03-09Z
Tuesday. Light winds through this morning will increase this aftn to
6-12 KT for PSC/PDT/ALW/YKM...with winds 10-15 KT gusting to 20-25
KT for DLS/RDM/BDN.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  67  46  62  47 /  10  30  10  30
ALW  67  51  63  51 /  10  40  10  30
PSC  64  48  64  48 /  10  30  10  30
YKM  61  41  62  44 /  20  60  10  30
HRI  65  45  64  47 /  10  30  10  30
ELN  59  40  59  42 /  30  60  10  30
RDM  62  38  60  43 /  20  60  10  70
LGD  66  45  61  46 /  10  40  30  40
GCD  65  40  58  44 /  10  40  30  60
DLS  62  42  63  48 /  20  60  10  50

&&

.PDT Watches/Warnings/Advisories...
OR...Wind Advisory from 11 AM this morning to 8 PM PDT this evening
     for ORZ049.

WA...None.
&&

94/80/80

Nearby

Wind Advisories in Oregon, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.